Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 78, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 22, 2004, 11:16 PM CDT for Grant County, Wisconsin. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2004, 11:16 PM CDT (04:16 UTC)
- Expired
- May 22, 2004, 11:45 PM CDT
- In force
- 29 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Grant County, WI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.3 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 606 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
947 WUUS53 KARX 230416 SVRARX WIC043-230445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 1116 PM CDT SAT MAY 22 2004 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN GRANT COUNTY IN SOUTHWEST WISCONSIN * UNTIL 1145 PM CDT * AT 1116 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL OVER SINSINAWA...OR ABOUT 6 MILES EAST OF DUBUQUE. THE SEVERE THUNDERSTORM WAS MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CUBA CITY AND BIG PATCH AROUND 1125 PM CDT... GRANT COUNTY AIRPORT AROUND 1130 PM CDT... THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS. LAT...LON 4253 9071 4241 9054 4277 8995 4296 9021 $$ KRC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:24 PM CDT, 7 hours 52 minutes earlier.
Area forecast discussion, May 22, 3:24 PM CDT, 7 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
324 PM CDT SAT MAY 22 2004
.SHORT TERM...THROUGH MONDAY NIGHT
MAIN FORECAST CONCERN CONTINUES TO BE FOCUSED ON ADDITIONAL
SIGNIFICANT RAINFALL TONIGHT.
EARLY AFTERNOON SURFACE ANALYSIS INDICATES THE WARM FRONT IS ACROSS
CENTRAL IOWA INTO NORTHERN ILLINOIS. REGIONAL RADARS ARE PRETTY
QUIET AT THIS TIME.
12Z MODELS PRESENT SIMILAR SOLUTIONS BUT HAVE TRENDED THE FORECAST
TOWARD THE ETA SOLUTION. THE GFS SUFFERS FROM CONVECTIVE FEEDBACK
THROUGH MUCH OF THE FORECAST CYCLE AND PRODUCES TOO MUCH QPF. SHORT
WAVE TROUGH OVER THE ROCKIES THIS AFTERNOON IS FORECAST TO MOVE
ACROSS THE UPPER MIDWEST TONIGHT AND SUNDAY. WARM FRONT NOT
EXPECTED TO SHOW MUCH MOVEMENT OVERNIGHT. SURFACE LOW OVER KANSAS
SHOULD MOVE NORTHEAST ALONG THE FRONT AS THE SHORT WAVE TROUGH
EJECTS OUT ACROSS THE REGION. LOW LEVEL JET SHOULD STRENGTHEN
RAPIDLY THIS EVENING AHEAD OF THE LOW AND INTERCEPT THE FRONT OVER
EASTERN NEBRASKA AND WESTERN IOWA. THUNDERSTORMS EXPECTED TO
DEVELOP RAPIDLY ACROSS THE AREA AND THEN SPREAD NORTHEAST INTO THE
FORECAST AREA. POTENTIAL FOR HEAVY RAIN IS STILL IN PLACE AND DO
NOT PLAN TO MAKE ANY CHANGES TO THE ONGOING FLOOD WATCH. LOOKING AT
THE 305K SURFACE ON THE ETA...ALMOST 9 MICROBARS/S OF LIFT DEVELOP
ACROSS EXTREME NORTHEAST IOWA AND SOUTHEAST MINNESOTA AROUND 12Z.
SURFACE BASED PRECIPITABLE WATERS SHOULD BE AROUND 1.5 INCHES AS
THIS TIME SO A BAND OF HEAVY RAIN WILL AGAIN BE POSSIBLE ACROSS
AREAS THAT ARE ALREADY RAIN SOAKED. HEAVY RAINS HAVE NOT REALLY
GOTTEN INTO THE NORTHERN PARTS OF THE FORECAST AREA AS OF YET...BUT
WILL LEAVE THE FLOOD WATCH IN PLACE CONCERNING THE POTENTIAL FOR
HEAVY RAINS TONIGHT...TERRAIN CONCERNS AND TO MATCH UP WITH
SURROUNDING OFFICES.
THE SURFACE LOW IS EXPECTED TO MOVE ACROSS THE FORECAST AREA SUNDAY
WHICH PRESENTS A BUNCH OF PROBLEMS. BEST LIFT IS EXPECTED TO MOVE
OUT OF THE AREA DURING THE MORNING AND WHILE THERE STILL MAY BE
SOME LINGERING CHANCE OF HEAVY RAIN ACROSS THE NORTH WILL NOT EXPAND
THE WATCH AT THIS TIME...ESPECIALLY CONSIDERING THE NORTHERN PARTS
HAVE NOT HAD THE RAIN THAT THE SOUTH HAS HAD. NEXT CONCERN IS WHERE
THE WARM SECTOR WILL BE AND THE IMPACT THIS WILL HAVE ON
TEMPERATURES. EXPECT MORE CLOUDS THAN SUN IN THE WARM SECTOR AND
THIS MAY LIMIT TEMPERATURE RISES. WILL STAY CLOSE TO THE WARMER MET
GUIDANCE NUMBERS AND THESE MAY HAVE TO BE BUMPED UP IF CLEARING
DEVELOPS IN THE WARM SECTOR. NEXT CONCERN IS WITH SEVERE WEATHER AS
TRIPLE POINT SHOULD MOVE ACROSS THE FORECAST AREA. THE ETA DEVELOPS
SURFACE BASED CAPE VALUES AROUND 3500 J/KG OVER NORTHEAST IOWA
DURING THE AFTERNOON. SURFACE BASED CIN VALUES SHOULD BE 100 MB OR
LESS AND A STRONG 1000-850 FN VECTOR CONVERGENCE SIGNAL IS SHOWN
OVER SOUTHEAST MINNESOTA AND NORTHEAST IOWA. BEST 0-6 KM BULK SHEAR
VALUES WILL BE IN THE MORNING...AROUND 70 KNOTS...AND THEN DECREASE
TO LESS THAN 40 KNOTS DURING THE AFTERNOON. HOWEVER...0-3 KM BULK
SHEAR VALUES STAY ABOVE 30 KNOTS THROUGH MUCH OF THE AFTERNOON
INDICATING A DAMAGING WIND THREAT AHEAD OF THE COLD FRONT.
.LONG TERM...TUESDAY THROUGH SATURDAY
00Z RUN OF THE GFS AND 21/18Z RUN OF THE DGEX SHOWED DECENT
AGREEMENT WITH THE ECMWF...SO GENERALLY FOLLOWED THE GFS SOLUTION.
UNSETTLED PATTERN EXPECTED TO CONTINUE THROUGH MUCH OF THE PERIOD.
WEAK FRONT TO CROSS THE UPPER MIDWEST WEDNESDAY TO BRING A SMALL
CHANCE OF RAIN TO THE AREA. ANOTHER SHOT BY THURSDAY NIGHT THROUGH
SATURDAY AS A LOW MOVES ACROSS THE UPPER MIDWEST THURSDAY NIGHT AND
FRIDAY AND A COLD FRONT MOVES IN FRIDAY NIGHT AND SATURDAY.
&&
.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH TONIGHT...NORTHEAST IOWA...
IAZ008>011-018-019-029-030.
MN...FLOOD WATCH TONIGHT...SOUTHEAST MN...
MNZ079-086>088-094>096.
WI...FLOOD WATCH TONIGHT...SOUTHWEST AND CENTRAL WI...
WIZ029-032>034-041>044-053>055-061.
&&
04Hazardous weather outlook, May 22, 9:00 PM CDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 900 PM CDT SAT MAY 22 2004 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-231100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU- LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU- VERNON-WABASHA-WINNESHIEK-WINONA- 900 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND CENTRAL INTO SOUTHWEST WISCONSIN. .DAY ONE...TONIGHT A WARM FRONT EXTENDED ACROSS CENTRAL IOWA AND NORTHERN ILLINOIS THIS EVENING. SHOWERS AND THUNDERSTORMS ALONG THIS BOUNDARY WILL PERSIST THIS EVENING AND INCREASE OVERNIGHT. THE STRONGEST THUNDERSTORMS DO POSE A SEVERE WEATHER THREAT OF LARGE HAIL. THE BEST TIME FOR THIS IS FROM 10 PM TO 3 AM. HOWEVER...THE GREATEST THREAT AT THIS TIME APPEARS TO BE ADDITIONAL HEAVY RAINFALL. ANOTHER ONE TO TWO INCHES OF RAIN IS EXPECTED WITH THESE STORMS OVERNIGHT. THE MOST PROBABLE TIME IS FROM MIDNIGHT TO 600 AM SUNDAY. AS A RESULT...A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT FOR SOUTHEAST MINNESOTA...NORTHEAST IOWA...SOUTHWESTERN AND PORTIONS OF CENTRAL WISCONSIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN AREA OF LOW PRESSURE WILL MOVE NORTHEAST ACROSS THE AREA SUNDAY. ONGOING SHOWERS AND THUNDERSTORMS SUNDAY MORNING MAY DEVELOP INTO A SQUALL LINE BY SUNDAY AFTERNOON AHEAD OF A COLD FRONT. THE MAIN THREATS WITH THESE THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE. LOCALLY HEAVY RAINFALL WILL ALSO BE A CONCERN WITH THE ALREADY SATURATED SOILS IN SOME LOCATIONS. THUNDERSTORMS ARE AGAIN POSSIBLE ON MONDAY AS A COLD FRONT MOVES EAST FROM THE NORTHERN PLAINS. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND BEING THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT THROUGH SUNDAY. IN ADDITION...RAINFALL REPORTS WOULD BE GREATLY APPRECIATED. KRC
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 11:14 PM CDT | Flash Flood Warning | ARX | Crawford, Grant, Richland, Vernon | 6 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.